Skip to main content

Fentanyl in First Nations Communities: Know How to Reduce the Risk of Overdose

​​​Communique

Updated August 28, 2015​  

In the wake of a number of reported overdoses, First Nations Health Authority Chief Medical Officer Dr. Evan Adams is warning First Nations about the dangers of fentanyl. “Fentanyl is impossible to detect - it is odourless, colourless, tasteless and can lead to overdose,” warns Dr. Adams. “Fentanyl related deaths are on the rise and both people who use recreationally or habitually are at risk. As First Nations we are not immune - we ask that you take care of one another out there and share the following information.”

Fentanyl is a painkiller. Fentanyl is found in pill and powder form and is being sold as oxycodone tablets, heroin or other substances. Fentanyl might also be mixed into other recreational drugs, including stimulants (uppers) such as cocaine and MDMA (Ecstasy), and even marijuana. 

Most overdoses have occurred in individuals who thought they were using heroin, oxycodone, cocaine or another substance, but have mistakenly taken fentanyl. 

Many deaths have occurred in adults under the age of 40. In addition to injection, many report oral ingestion, snorting or smoking. The BC Coroners Service confirmed 54 drug overdose deaths in which fentanyl was detected in the five-month period from Jan. 1, 2015, through May 31, 2015. In addition, there have been at least 12 deaths in which fentanyl was detected within the last month (July 7 through Aug. 7, 2015), almost all of them occurring in the Lower Mainland.
The FNHA has received reports that fentanyl has arrived in some First Nations communities and is supporting local nursing staff with Take Home Naloxone training. Naloxone immediately reverses the effects of fentanyl. Fentanyl takes a long time for our bodies to break down, so an overdose can return when Naloxone wears off and another dose of Naloxone may be needed.  It is important to call 911 immediately.  

There are steps you can take to reduce the risk of overdose.

Fentanyl Facts: 

• Fentanyl is a painkiller that can lead to overdose death
• Fentanyl has reached some BC First Nations communities
• Fentanyl is often mixed with other substances and is impossible to detect
• Most overdoses have occurred in individuals who thought they were using heroin, oxycodone, cocaine or another substance, but have mistakenly taken fentanyl

How to reduce the risk of fentanyl overdose: 

• Know your source 
• Use where help is easily available (e.g. at Insite, with friends)
• Start with a small amount 
• Try not to mix substances. Mixing substances increases the risk of an overdose 
• Make a plan and know how to respond in case of overdose 
• Keep an eye out for friends. Be aware of the early warning signs of a Fentanyl overdose. If you spot these signs, call 911 right away – it is a medical emergency.
• severe sleepiness
• slow, shallow breathing or snoring
• cold, clammy skin
•​ trouble walking or talking

• Be prepared to give breaths or give Naloxone (e.g. Narcan) until help arrives 
• Learn about Naloxone. If you are a person who regularly uses opioids (prescription painkillers, such as Oxycodone, and/or heroin), you may be eligible for a prescription Take Home Naloxone kit.  Naloxone immediately reverses opioid overdose signs and symptoms and saves lives. 
• Overdose response training and naloxone kits are available here 

For More Information:

Anonymous Non-Emergency Assistance: 
BC Drug & Poison Info Centre: Dial 1-800-567-8911 
Healthlink BC: Dial 811​

Stay up to date! Join our mailing list to get updates, news and events emailed to you.

Sign up

There was an error subscribing you. Please try again later.

You are now subscribed!